View Full Version : Which med is best for weight loss??


annalise
11-12-05, 11:08 AM
Did strattera affect your weight? Make it easier to lose weight?

Concerta is good for eating less impulsively, ritalin is good until it wears off and I eat even more, wellbutrin was great for a while and then the effect wore off and I was left overanxious and depressed.

How has strattera been, anyone? Or any other suggestions? If I don't take anything I have to exercise exessively or I gain at the rate of nearly 2kg a week. I've alwasy been like that and I am desperate to find a solution that is better than the above which kind of worked but not very well.

Sc@tterBr@in_UK
11-12-05, 12:46 PM
If you want to lose weight, discuss it with your doctor. Abusing ADHD meds for a purpose other than the prescribed one is illegal.

You might want to ask them to examine your thyroid - constant weight gain for no apparent reason while eating normal amounts of food *may* be linked with hypothyroidism. In any case it may be the sign of something unhealthy going on, and abusing medication illegally won't make whatever is causing it go away...

Tara
11-12-05, 03:59 PM
As a person who struggles with weight AD/HD medication has not helped me lose weight. It has in fact made my weight issues worse. One of my biggest issues is not eating often enough and then my body goes into starvation mode and I actually gain weight. So while some of the AD/HD meds curb my hunger they really don't help me remember to eat.

Learning better time management skills has helped me a lot more with weight management. The medication may actually help me focus on better time management but it directly hasn't helped me with weight management. When I manage my time better I eat every 3 hours or so which helps my metabolism too.

annalise
11-13-05, 08:03 AM
I'm not abusing meds...I am ADD. It is just that some meds help with appetite suppression (concerta, ritalin), others have a rebound effect in the evening at the worst time for overeating (ritalin especially), wellbutrin was great - I felt for the first time in my life I could eat normally, not exercise excessively and maintain a normal life. I thought it was the answer to everything until I got more and more depressed on it and very lethargica and soon I was getting so little done that I had no choice but to come off it.

I haven't been on strattera steadily but I don't want to have any more mistakes. Just wondering if anyone notices the weight loss effect (if any) of strattera, or has any other ideas?

Sc@tterBr@in_UK
11-18-05, 11:50 AM
I'm not abusing meds...I am ADD.
If your only or main deciding factor for taking a specific medication is wanting to lose weight, but you are prescribed it for something else, it is abuse.

Also, as I said above, you are describing what sounds like a metabolic problem, possibly Thyroid, and you really should see a doctor to exclude any serious problems that might be causing your metabolism to be this sluggish.

Frangible
11-18-05, 12:41 PM
Almost any of the ADHD drugs will share similar effects here: they will raise your metabolism slightly and suppress your appetite for approximately a month or so. After a month (or however long it takes for you specifically), the drug will stop suppressing your appetite and you will have to use a significantly higher dose (which you will adapt to as well), or stop using the drug for about 2 weeks to reverse the tolerance. The problem with using amphetamines in the treatment of obesity (and related drugs) is that once the appetite suppression wears off people tend to regain the weight as the human body has "set points" it tries to maintain, moreso when you lose weight than gain it.

I'm afraid that all moral and ethical discussions aside, the drugs only have a short term effect and not a very strong one for weight loss. I think you should instead use the best drug for your ADHD and use your newfound focus, planning, and impulsivity control it grants to better control your diet and establish an exercise routine, which will give you stable, long term results for the rest of your life, unlike pharmaceuticals which are purely short term and have at best a minor effect. (to the tune of about 1kg/week while the appetite suppression is working)

Yeah, it sucks, and it's not fun. But I'm afraid the real answer to your question is: none of them.

sassy197
11-21-05, 12:02 PM
Although taking ADHD medication strictly for my ADD, I was excited by the prospect of losing weight as a side effect. I have noticed a decrease in appetite on Strattera and could probably go all day without eating. But I don't. I just have been having smaller portions and stopping when I am satisfied.

I think the medication helps my impulse control and makes it easier to think before I eat, so it is this indirect effect that has helped me lose weight and not the lose of appetite, because I dont know about you, I've never known lack of an appetite to stop me from eating before.

I do believe however, that as a weight loss pill, none of these medications would work. Ive heard of some people taking Hoodia for appetite suppression, you can get that at your health food store, but I dont know how well it mixes with ADD meds.

Good Luck

ahalo
12-29-05, 12:05 AM
It probably just depends on the person. Most people might find them weight neutral but depending on symptoms in the first place, any of them *could* have an impact on weight. For instance I eat when I am bored, restless, etc. Which is often when my ADD is untreated. So when I am on an ADD medication I am less bored and restless hence I eat less hence for me personally a side effect can be weight loss. It just depends on the person. And I don't think it's inappropriate for anyone to wonder, specifically people who might have problems or concerns with weight. I know I would not start a medication that has major weight gain as a side effect, even if it would help certain symptoms. So if a med is known to cause weight loss AND control symptoms of a disorder, it doesn't seem to me that would be abuse of a medication to choose that medication over one that controls symptoms of a disorder and causes weight gain. But if you've never had weight problems you probably wouldn't understand.

Fencewatcher
01-22-06, 03:02 PM
I've noticed a significant supression of my appetite as well as a total weight loss of about 15-20 pounds over the last few months while on Strattera. Wasn't planning on losing any weight, but it's a nice side-effect!

SnappyCloud
01-22-06, 03:18 PM
Annalise,

Everyone reacts differently. In my case Strattera was the most effective in reducing appetite. The "legal" issue of taking a med for something it was not prescribed is a non-issue for you, since you are looking at "beneficial" side effects of a drug you take for ADD. You should probably take the one that corrects your ADD best. All things being equal, you would take the one that reduces your appetite the most, in your case.

nuffsed
02-11-06, 10:13 PM
Annalise:
I've been taking Strattera since July (for ADD to all of you who don't want to be morally outraged) I weighed 148 pounds and now weigh 118 six months later, (approximately 2 stone?) haven't changed eating habits much, but don't eat as much and sometimes forget to eat but I'm not wandering aimlessly around the house because I'm not focused either and then eating either. I'm 43 years old and haven't been at this weight for 15 years. I haven't been able to think this well in 15 years either. Coincidence? Or is there a connection between the chemical imbalance of the brain and weight gain. I started getting stupid about the same time I started getting fat?. I call Strattera the ultimate "American" drug you are smarter and less tired so you can work more hours making more money and getting skinny. What else is there?

tkjohnson
12-19-11, 04:08 PM
I have been on strattera for little over a month now, it has caused me to lose weight about 25 lbs. I can't believe how well it works for me on focusing. I was a mess before I started taking it. I was driving my family nuts with unfinished projects all over the house and getting side tracked.

MyPurpleSky
01-03-12, 06:15 PM
i see this thread is fairly old (except for one recent posting). is strattera still prescribed on a regular basis? seems like the one i always hear about is adderall. i recently have been told by my therapist that he thinks i have a.d.d. i started researching it, and i really do identify with A LOT of the symptoms. i want to get tested and try a med, but weight gain is also an issue for me. i was on a med for anxiety (paxil) for almost two years. with the exception of a couple social situations, my anxiety is purely cause by my inability to focus, so i would really like to try treating the a.d.d. instead of anxiety. i have been off the antidepressant for 8 months and am still completely struggling to get the weight off. it's like my body just doesn't want to let go of it yet. so trying a new med and tacking on additional weight is genuine concern of mine. i too would like a med that helps me focus, but does not cause weight gain. i don't even care if it doesn't cause me to lose weight. i just don't want to gain any more. any suggestions?

pechemignonne
01-03-12, 06:28 PM
ADHD meds in general don't cause weight gain.

MyPurpleSky
01-03-12, 11:57 PM
ok. good to know :)

very optimistic
01-04-12, 08:15 AM
I'm thinking Big Mac's would work better.